Alert archive / Indiana / Flash Flood Warnings in 1998

Flash Flood Warning 9, NWS Northern Indiana

July 4, 1998Cass County, Fulton County, Miami County, Indiana

NWS Northern Indiana issued this flash flood warning at Jul 4, 1998, 1:21 AM EST for Cass County, Fulton County, Miami County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 1998, 1:21 AM EST (06:21 UTC)
Expired
Jul 4, 1998, 4:25 AM EST
In force
3 hr
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Cass County, IN, Fulton County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1525 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 040622
FFWFWA
INC017-049-103-040925-

BULLETIN- EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
121 AM EST SAT JUL 4 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR PEOPLE IN THE FOLLOWING LOCATIONS...
  CASS COUNTY IN NORTH CENTRAL INDIANA
  FULTON COUNTY IN NORTH CENTRAL INDIANA
  MIAMI COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 425 AM EST

* AT 0115 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM MONTICELLO TO
  LOGANSPORT TO PERU ... MOVING EAST SOUTHEAST AT 25 MPH MPH.

* VERY HEAVY RAIN HAS ALREADY FALLEN IN THESE AREAS. THUNDERSTORMS
  CONTINUE TO TRAIFN FROM WEST TO EAST ACROSS CASS AND MIAMI
  COUNTIES. WATER UP TO 4 FEET DEEP ACROSS PARTS OF FULTON COUNTY.

IF YOU ARE IN THESE AREAS... BE PREPARED TO MOVE TO HIGHER GROUND.
DO NOT DRIVE ACROSS FLOODED ROADS!

TEH/JLA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 7:57 PM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 3, 7:57 PM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
757 PM EST FRI JUL 3 1998

00Z MESO ANALYSIS SHOWING CURRENT CONVECTION ACRS N IL AND S LM IN
RESPONSE TO SW ENERGY INVOF NE IA SW WI AND SFC COLD FRONT.  LOOKS
LIKE FAIR PUSH WITH FRONT GIVEN LARGE 3HR PRESSURE FALLS.  BEST
MOISTURE CONVERGENCE AND HIGHER THETA-E NOW WORKING INTO NW IN.
ADAS PUTS FRONT FROM NORTH OF ORD TO OMA WITH BEST INSTABILITY
SPREADING EASTWARD.

00Z RAOBS FROM ILX AND DVN INDICATE CAPES 2-3K J/KG.  HEAVY RAIN A
GOOD BET BASED ON DVN DEEP LYR MOISTURE WITH PW OVER 2 INCHES. SVR
WX THREAT WOULD SEEM SLIGHT GIVEN UNIMPRESSIVE SHEAR VALUES BUT
MODIFIED NSHARP DOES SHOW MUCH HIGHER SREH VALUES WITH
SOUTHEASTWARD MOVING STORMS.  THIS INDEED THE CASE WITH CURRENT
SEVERE CONVECTIVE CLUSTER NEAR ORD.

EXTRAPOLATION OF CURRENT LEADING PRECIP EDGE WOULD PUT IT INTO NW OH
COUNTIES CLOSE TO MIDNIGHT.  CURRENT FORECAST LOOK TO HAVE PRETTY
GOOD HANDLE ON THINGS OTHERWISE.

.IWX...NONE.

TEH

In the hours before

Local storm report, Jul 3, 11:06 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1106 PM EST FRI JUL 03 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    1 E SILVER LAKE           IN    TORNADO
07/03/98   KOSCIUSKO                       TORNADO REPORTED ON
                                           GROUND BY SPOTTER
Local storm report, Jul 3, 11:06 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1106 PM EST FRI JUL 03 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    1 E SILVER LAKE           IN    TORNADO
07/03/98   KOSCIUSKO                       TORNADO REPORTED ON
                                           GROUND BY SPOTTER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:45 PM ESTSevere Thunderstorm WarningIWXLaPorte65 min
Jul 3, 9:08 PM ESTTornado WarningIWXSaint Joseph52 min
Jul 3, 9:21 PM ESTTornado WarningIWXLaPorte, Marshall, Starke49 min
Jul 3, 9:35 PM ESTTornado WarningIWXElkhart50 min
Jul 3, 9:54 PM ESTTornado WarningIWXKosciusko66 min
Jul 3, 10:25 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble65 min
Jul 3, 10:29 PM ESTSevere Thunderstorm WarningIWXElkhart21 min
Jul 3, 10:49 PM ESTTornado WarningIWXWabash46 min
Jul 3, 10:51 PM ESTTornado WarningIWXFulton, Miami49 min
Jul 3, 11:00 PM ESTTornado WarningIWXHuntington, Whitley50 min
Jul 3, 11:27 PM ESTTornado WarningIWXCass, Miami48 min
Jul 3, 11:35 PM ESTTornado WarningIWXWabash50 min
Jul 3, 11:50 PM ESTTornado WarningIWXHuntington35 min
Jul 3, 11:57 PM ESTTornado WarningIWXMiami48 min
Jul 4, 12:25 AM ESTTornado WarningIWXGrant65 min
Jul 4, 4:34 AM ESTFlash Flood WarningIWXCass, Fulton, Miami2 hr
Jul 4, 6:35 AM ESTFlash Flood WarningIWXCass, Fulton, Miami

Nearby

Flash Flood Warnings in Indiana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.